Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 70, NWS Little Rock, AR

May 29, 2002Calhoun County, Arkansas

NWS Little Rock, AR issued this flash flood warning at May 29, 2002, 1:00 PM CDT for Calhoun County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2002, 1:00 PM CDT (18:00 UTC)
Expired
May 29, 2002, 3:00 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Calhoun County, AR

The radar

The Little Rock radar (KLZK), 140 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1073 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 291802
FFWLIT
ARC013-292000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
100 PM CDT WED MAY 29 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN CALHOUN COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 300 PM CDT

* AT 1255 PM...DOPPLER WEATHER RADAR INDICATED THAT SHOWERS AND      
  THUNDERSTORMS WERE BECOMING MORE SCATTERED ACROSS CALHOUN          
  COUNTY...WITH WIDESPREAD PRECIPITATION ENDING. HOWEVER...FLASH     
  FLOODING IS OCCURRING AT THIS TIME...WITH HIGHWAY 274 BARRICADED   
  IN A COUPLE OF AREAS NORTHWEST OF WOODBERRY DUE TO HIGH WATER. 
  SECONDARY ROADS IN THE AREA ARE LIKELY EXPERIENCING HIGH WATER     
  PROBLEMS AS WELL.  

&& 

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.

LAT...LON 3366 9247 3355 9247 3351 9273 3363 9269

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 29, 11:10 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 29, 11:10 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1110 AM CDT WED MAY 29 2002

STUBBORN STORM SYSTEM ALOFT IN EASTERN OKLAHOMA MAKING VERY SLOW
PROGRESS TO THE EAST THIS MORNING. AHEAD OF THE SYSTEM...SCATTERED
TO NUMEROUS SHOWERS/THUNDERSTORMS OCCURRED IN ARKANSAS ON MONDAY...
TUESDAY...AND AGAIN THIS MORNING. THIS ESPECIALLY THE CASE IN
SOUTHERN AND WESTERN SECTIONS...WHERE MORE THAN 5 INCHES OF RAIN HAS
FALLEN IN SOME AREAS.

A FLASH FLOOD WATCH HAS BEEN POSTED IN SOUTHERN/WESTERN ARKANSAS
THIS AFTERNOON. THE WATCH INCLUDES AREAS WEST OF YELLVILLE...
DANVILLE...HOT SPRINGS...SHERIDAN AND WARREN.

SYSTEM ALOFT WILL BRING CONTINUED CHANCES FOR SHOWERS/THUNDERSTORMS
TONIGHT/THURSDAY BEFORE FINALLY MOVING SOUTH AND EAST OF REGION.

RIDGE OF HIGH PRESSURE WILL BUILD OVER ARKANSAS FROM THE PLAINS OVER
THE WEEKEND PROMISING DRY/WARMER WEATHER. (46)

.LZK...FLASH FLOOD WATCH THIS AFTERNOON SOUTHERN/WESTERN ARKANSAS...
       ARZONES 3-12-21-22-30-37-38-40>42-52>55-62-63-66>68

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:55 AM CDTFlash Flood WarningLZKDallas65 min
May 29, 8:47 AM CDTFlash Flood WarningLZKCalhoun2 hr
May 29, 10:58 AM CDTFlash Flood WarningLZKCalhoun, Ouachita2 hr
May 29, 4:12 PM CDTFlash Flood WarningLZKJackson2 hr

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.